A Answers (3)
Prednisone and other steroid medications tend to increase blood glucose levels. Most people find that they need more medication or insulin when taking prednisone (or a similar type of medication). It's important to be aware of this and have a game plan from your healthcare provider as to how to manage higher blood glucose. Your provider may ask you to call him or her for a medication adjustment, for example. Some people may even temporarily need to start taking insulin while they are on prednisone. Also, it may take several days to a week or so after stopping the prednisone before blood glucose levels go back to "normal."
Prednisone is used for a variety of conditions such as asthma and other lung problems. It acts like a hormone that your body makes called "cortisol." Cortisol and prednisone both cause the body to make glucose when you're not eating (like during the night). They can worsen diabetes control. Cortisol is called a "stress hormone" because the body releases it to deal with stresses like accidents, infections, or burns. That's part of the reason why it takes more insulin to keep blood glucose near normal during an infection. If you have had prednisone prescribed for any reason and you have diabetes, you will need to take more diabetes medication. Prednisone's effect on your blood glucose will go away a day or two after you stop taking it. Your health care team can help you alter your diabetes treatment until you can stop taking the prednisone.